A MAN has claimed that the usual pill he took for cholesterol has left him unable to walk and confined to a wheelchair.
Mark Freeman, 47, started taking the statins four years ago and had no problems until he started having trouble getting out of bed in the morning.
He had fever, muscle aches and fevers at night and lost his ability to walk for over nine months, had to quit his job and is now constantly in a wheelchair.
He has since been diagnosed with necrotizing myopathy – a rare autoimmune disease that causes chronic muscle inflammation and weakness.
Mark says doctors are hoping his symptoms can be treated with plasma exchange – which removes and replaces the liquid part of his blood.
But at the moment he is too ill to undergo the procedure.
He is speaking out to warn others about the signs of a reaction to the commonly prescribed cholesterol medications.
Mark, from Ealing, west London, said: “I’m becoming unhappy and very upset that I can’t stand or walk.
“I struggle with getting around in a wheelchair, keeping to everyone else’s schedule and needing attendants to go to the bathroom.
“I’m very upset with my life and what happened, I lost my job and my career – I was a food technologist and I loved it.
“I was doing really well and suddenly a muscle disease takes everything away from me and I lose everything, I don’t know what to do, I’m stuck.
“There is a lot of information to suggest that statins are safe and that muscle pain while taking statins is not caused by statins.
“My story is the complete opposite and proof that it can happen, and when a reaction occurs, it can be life changing.”
Mark first suffered from fever, muscle pain and temperatures at night in April 2020.
I was doing really well for myself and suddenly a muscle disease takes everything away from me and I lose everything, I don’t know what to do, I’m stuck
Although he didn’t notice any symptoms during the day, he found himself getting weaker to the point where he had trouble walking or getting out of bed.
His doctor ran some tests and discovered that Mark had high levels of creatine kinase (CK) – an enzyme released by muscles into the bloodstream when the muscle is damaged.
Normal CK levels for men are 40 – 320 units per liter – but Mark’s readings showed 12,000 units per liter, he said.
He was taken to Ealing Hospital where he was told to come off the statin medication and have an MRI scan.
This confirmed that he was suffering from a rare autoimmune disease that causes chronic muscle inflammation and weakness.
A biopsy confirmed that Mark had the HMGCR antibody in his system, confirming his diagnosis of necrotizing inflammatory myopathy.
He was then transferred to Charing Cross Hospital, where he remained in the hospital for seven weeks and received immunosuppressants before being admitted to a muscle rehabilitation unit at another hospital.
However, as the disease continued to progress, Mark was told they would have to wait until the disease was under control.
Now he’s waiting to have a second plasma exchange in hopes it might help his symptoms.
Mark said: “It had a huge impact – it broke me as a man.
“I found it hard to come to terms with not being able to walk or stand, and it hit me in the middle of life at 46.
It had a huge impact – it broke me as a man
“I don’t know what else to do other than hope that a plasma swap fixes the problem, that’s the angle we’re trying to take.
“I’ve been taking statins to control my cholesterol for four years and haven’t had any problems.
“I now believe my body suddenly developed a reaction to the statins and caused my immune system to attack its own muscles.
“Myositis in general is not that uncommon, it is an immunocompromised muscle disease.
“But I got the necrotizing variant of the disease, which means it kills the muscle tissue and not just causes pain.
“When I was treated with immunosuppressive drugs, it was too little too late – the disease was very aggressive because it had been in my system for six weeks when I went to the GP.
“The time I was in Ealing Hospital and Charing Cross Hospital was crucial in preventing the disease from engulfing my entire body.
“It has continued to do permanent damage during that time, damaging my leg and arm muscles quite badly – to the point where any follow-up treatment hasn’t helped and the damage to my hamstrings has been irreparable.”
Mark’s condition has been recognized by scientists.
According to a medical article, “Statin-induced immune-mediated necrotizing muscle disease is an inflammatory disorder induced by statin exposure that persists after statin discontinuation.
“It’s a rare side effect of statins that’s difficult to diagnose and treat.”